Royer, Julien
Energy decay for the Klein–Gordon equation with highly oscillating damping
Annales Henri Lebesgue, Volume 1 (2018), p. 297-312


KeywordsDamped wave equation, energy decay, resolvent estimates, oscillating damping.


We consider the free Klein–Gordon equation with periodic damping. We show on this simple model that if the usual geometric condition holds then the decay of the energy is uniform with respect to the oscillations of the damping, and in particular the sizes of the derivatives do not play any role. We also show that without geometric condition the polynomial decay of the energy is even slightly better for a highly oscillating damping. To prove these estimates we provide a parameter dependent version of well known results of semigroup theory.


[ALM16] Anantharaman, Nalini; Léautaud, Matthieu; Macià, Fabricio Wigner measures and observability for the Schrödinger equation on the disk, Invent. Math., Volume 206 (2016) no. 2, pp. 485-599 | Zbl 1354.35125

[BEPS06] Bátkai, András; Engel, Klaus-Jochen; Prüss, Jan; Schnaubelt, Roland Polynomial stability of operator semigroups, Math. Nachr., Volume 279 (2006) no. 13-14, pp. 1425-1440 | Zbl 1118.47034

[BJ16] Burq, Nicolas; Joly, Romain Exponential decay for the damped wave equation in unbounded domains, Commun. Contemp. Math., Volume 18 (2016) no. 6, 1650012, 27 pages (Art. ID 1650012, 27 pages) | Zbl 1351.35168

[BT10] Borichev, Alexander; Tomilov, Yuri Optimal polynomial decay of functions and operator semigroups, Math. Ann., Volume 347 (2010) no. 2, pp. 455-478 | Zbl 1185.47044

[BZ12] Burq, Nicolas; Zworski, Maciej Control for Schrödinger operators on tori, Math. Res. Lett., Volume 19 (2012) no. 2, pp. 309-324 | Zbl 1281.35011

[EN00] Engel, Klaus-Jochen; Nagel, Rainer One-parameter semigroups for linear evolution equations, Springer, Graduate Texts in Mathematics, Volume 194 (2000), xxi+586 pages | Zbl 0952.47036

[Gea78] Gearhart, Larry Spectral theory for contraction semigroups on Hilbert space, Trans. Am. Math. Soc., Volume 236 (1978), pp. 385-394 | Zbl 0326.47038

[Hua85] Huang, Falun Characteristic conditions for exponential stability of linear dynamical systems in Hilbert spaces, Ann. Differ. Equations, Volume 1 (1985), pp. 43-56 | Zbl 0593.34048

[Jaf90] Jaffard, Stéphane Contrôle interne exact des vibrations d’une plaque rectangulaire., Port. Math., Volume 47 (1990) no. 4, pp. 423-429 | Zbl 0718.49026

[JR18] Joly, Romain; Royer, Julien Energy decay and diffusion phenomenon for the asymptotically periodic damped wave equation, J. Math. Soc. Japan, Volume 70 (2018) no. 4, pp. 1375-1418 | Zbl 07009706

[Leb96] Lebeau, Gilles Équation des ondes amorties, Algebraic and geometric methods in mathematical physics, Kluwer Academic Publishers (Mathematical Physics Studies) Volume 19 (1996), pp. 73-109 | Zbl 0863.58068

[Prü84] Prüss, Jan On the spectrum of C 0 -semigroups., Trans. Am. Math. Soc., Volume 284 (1984), pp. 847-857 | Zbl 0572.47030

[Roy10] Royer, Julien Limiting absorption principle for the dissipative Helmholtz equation, Commun. Partial Differ. Equations, Volume 35 (2010) no. 8, pp. 1458-1489 | Zbl 1205.35056

[Wun17] Wunsch, Jared Periodic damping gives polynomial energy decay, Math. Res. Lett., Volume 24 (2017) no. 2, pp. 571-580 | Zbl 1391.35067

[Zwo12] Zworski, Maciej Semiclassical Analysis, American Mathematical Society, Graduate Studies in Mathematics, Volume 138 (2012), xii+431 pages | Zbl 1252.58001